Starting treatment wasn't as scary as I thought!

I started learning about HIV treatment soon after I was first diagnosed. I had ‘the chat’ with someone, after I got my results – I think a health adviser or a nurse. You know the conversation – to talk about the diagnosis and what it would mean. She gave me lots of leaflets to read, about how to cope – and numbers for local charities, support networks and things. There were leaflets about treatment too – and the ones I got made the potential side-effects sound pretty scary. There were sections on how adherence is really difficult, on lipodystrophy and other side-effects that sounded like they would be really debilitating – nausea, stomach problems, diarrhoea, vomiting – all that kind of thing. So that was pretty daunting. And although you know that not all side-effects happen to all people on all drugs, you don’t know what will happen to you. And that’s scary.

I decided it was time to start taking treatment when my CD4 count fell below 200. I was advised that was when I should start and I felt resigned to it. I was given Sustiva and Truvada and told about the potential side-effects, including having bad dreams and feeling woozy. Because my CD4 was low I was given an antibiotic, to stop me getting opportunistic infections. I was also given anti-sickness pills and anti-diarrhoea pills in case I had those kinds of side-effects from the HIV drugs. That was early in 2006.

I took a couple of weeks off work, just to make sure I’d be in a safe setting when I started the treatment. If the drugs were debilitating or I had any embarrassing side-effects, I didn’t want to be at work. My consultant was happy to give me a vague sick note, so that I could take time off work without telling them the full story.

I was advised to take the pills in the evening, at bedtime, so that the highest drug levels, and thus the worst of the side-effects, would be when I was asleep. I took all the pills; the HIV drugs, the antibiotics, the anti-sickness etc, for the first week. After a few days I got a rash, all over my body. I was really worried that it was a side-effect of the HIV drugs and I’d have to change treatment already.

I went to my clinic for advice and they had obviously seen that reaction before. They said it was probably due to the antibiotics and told me to stop taking them, which I did, and the rash cleared up. They said the rash was a common reaction to this class of antibiotic, but they didn’t prescribe me any others, so I did wonder why they’d given them to me in the first place!

I stopped the anti-sickness and anti-diarrhoea pills after a few days, as I didn’t like feeling bunged up and fortunately I didn’t get sick or have any stomach problems, so that was a relief.

The only side-effects I had were what’s called ‘CNS’ effects – CNS stands for ‘central nervous system’. They are things like feeling weird and woozy and are common for people taking Sustiva. To me, it reminded me of being on some kind of mild recreational drug, like coming up on a pill, or being stoned. Since I took it in the evening, I only had minor disturbances before I fell asleep. I never had the vivid dreams.

That side-effect never went away. It mostly wears off before I wake up, but I still feel it every day.

Now I’m on Atripla, which is the same thing, but just in one pill a day. It’s one really big pill, but it’s manageable. I think it makes me a bit more woozy in the morning – I wake up feeling like I’m a bit stoned.

My conclusion is that, for me at least, the side-effects aren’t so bad, or anything like as debilitating as the pamphlets and leaflets implied. They’re more than bearable. It’s not as bad as you might think!

Help us to support people like Nick and make a donation to NAM today. Thank you.

Starting treatment

By Christopher

Subscribe now

Sign up for our free weekly news bulletin.

Find out more and sign up to the full range of aidsmap email bulletins >

Support us

We rely on donations from people like you. Every penny makes a difference.

Donate online now >

For more information, you may find our Side-effects booklet helpful.

Read Side-effects online >

Tell us your story

If you would like to share your story, please get in touch.

Tell us your story >